Atn

ATN is a distal sensory neuropathy, difficult to distinguish from DSP on clinical examination or investigation, which is associated with the use of antiretroviral medication, particularly some of the nucleoside reverse transcriptase inhibitors (NRTIs). ATN is thought to result from NRTI-induced mitochondrial toxicity in sensory neurones.17 Although it is difficult to distinguish between DSP and ATN on the basis of clinical examination or the above investigations, it may be clear from the drug history and timing of onset of neuropathic symptoms that drug toxicity is the likely cause. Stavudine (d4T), didanosine (ddI), and zalcitabine (ddC) have all been implicated and typically result in neuropathic symptoms after one week to six months in 10-20 percent of patients treated with them.17,21 Combinations of ddI and d4T appear to be synergistic in their risk of ATN. Other risk factors include low CD4 count, previous AIDS-defining illness, and preexisting neuropathy from any other cause.16 Indeed, it has been suggested that antiretroviral drugs may unmask subclinical neuropathies including DSP.17

Discontinuing or reducing implicated NRTIs may lead to improvement in some of those affected, but will reduce therapeutic options for virological control. Some patients experience a worsening of symptoms for four to eight weeks after stopping relevant NRTIs and others report that their painful symptoms persist in the long term despite changing therapy.17

Naturally Cure Your Headaches

Naturally Cure Your Headaches

Are Headaches Taking Your Life Hostage and Preventing You From Living to Your Fullest Potential? Are you tired of being given the run around by doctors who tell you that your headaches or migraines are psychological or that they have no cause that can be treated? Are you sick of calling in sick because you woke up with a headache so bad that you can barely think or see straight?

Get My Free Ebook


Post a comment